Journal of Applied Probability
- J. Appl. Probab.
- Volume 51, Number 3 (2014), 599-612.
A stochastic model for virus growth in a cell population
In this work we introduce a stochastic model for the spread of a virus in a cell population where the virus has two ways of spreading: either by allowing its host cell to live and duplicate, or by multiplying in large numbers within the host cell, causing the host cell to burst and thereby let the virus enter new uninfected cells. The model is a kind of interacting Markov branching process. We focus in particular on the probability that the virus population survives and how this depends on a certain parameter λ which quantifies the `aggressiveness' of the virus. Our main goal is to determine the optimal balance between aggressive growth and long-term success. Our analysis shows that the optimal strategy of the virus (in terms of survival) is obtained when the virus has no effect on the host cell's life cycle, corresponding to λ = 0. This is in agreement with experimental data about real viruses.
J. Appl. Probab., Volume 51, Number 3 (2014), 599-612.
First available in Project Euclid: 5 September 2014
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Primary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60J85: Applications of branching processes [See also 92Dxx]
Secondary: 60J27: Continuous-time Markov processes on discrete state spaces 60J28: Applications of continuous-time Markov processes on discrete state spaces 92D15: Problems related to evolution
Björnberg, J. E.; Britton, T.; Broman, E. I.; Natan, E. A stochastic model for virus growth in a cell population. J. Appl. Probab. 51 (2014), no. 3, 599--612. doi:10.1239/jap/1409932661. https://projecteuclid.org/euclid.jap/1409932661